Texas, 2018Flash Flooding in Texas, October 16, 2018
October 16, 2018 · NWS SHV · 6 events in 1 county or zone
A southwest to northeast band of persistent moderate to at times heavy rainfall developed during the early evening hours on October 15th across portions of Central Angelina and Southeast Nacogdoches Counties in Deep East Texas, as strong overrunning began atop a cool, shallow air mass in wake of a cold frontal passage that moved through earlier in the day. The rain rates were enhanced by late…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwest to northeast band of persistent moderate to at times heavy rainfall developed during the early evening hours on October 15th across portions of Central Angelina and Southeast Nacogdoches Counties in Deep East Texas, as strong overrunning began atop a cool, shallow air mass in wake of a cold frontal passage that moved through earlier in the day. The rain rates were enhanced by late evening through the early morning hours on October 16th, where strong elevated forcing occurred near embedded upper level disturbances in the deep and very moist southwest flow aloft. This resulted in widespread areas of four to seven inches of rain across Central Angelina and Southeast Nacogdoches Counties, which resulted in multiple roads being covered in water and/or closed across Southern and Central Angelina County during the early morning hours on October 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 15, 11:08 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 15, 11:08 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1208 AM CDT Tue Oct 16 2018
.AVIATION...
For the 16/06Z TAFs, IFR/MVFR cigs to prevail, possibly with some
intermittent LIFR cigs at times, with widespread rain continuing
at all terminals during this period. Little if any change in these
conditions is expected, but vsbys may fluctuate due to rainfall
intensity. Otherwise, look for brisk northerly winds around 10 kts
with occasional higher gusts between 15-20 kts. Winds quickly
shift S/SW around 5Kft above the surface with speeds gradually
increasing to near 50 kts at 30Kft.
/19/
&&
.PREV DISCUSSION... /issued 1009 PM CDT Mon Oct 15 2018/
UPDATE...
Strong overrunning conditions from SW flow aloft will keep rain
going well on through tonight over the region. Intensity has begun
slack off in some areas, but moderate to heavy pockets of rain are
still noted over much of deep east Texas and into northwest and
north central Louisiana. For this update, POPs were increased
nearly across the board with no signs of rain ending anytime soon.
Temperatures continue to dip a few more degrees in the wake of the
cold front, but they should begin to hold steady after midnight
with overcast conditions and persistent rain. Thus, no additional
changes are needed at this time. Updated text products have been
issued.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 49 62 52 65 / 60 20 10 20
MLU 49 63 52 66 / 60 20 10 10
DEQ 46 65 51 61 / 50 10 10 20
TXK 45 62 49 61 / 60 10 10 20
ELD 47 62 49 62 / 60 10 10 10
TYR 47 60 52 63 / 60 30 10 30
GGG 48 60 52 63 / 60 30 10 20
LFK 51 62 53 66 / 50 30 10 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
19
Hazardous weather outlook, Oct 15, 2:58 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
358 PM CDT Mon Oct 15 2018
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-162100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
358 PM CDT Mon Oct 15 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Tonight...
A strong cold front will continue to shift southeast across Deep
East Texas and North Louisiana this afternoon. Widespread light
and moderate rain well behind this front will slowly spread across
the region later today and tonight. Brief periods of heavy
rainfall will be possible, with rainfall amounts of one to three
inches expected through late tonight. This may result in minor
flooding of low lying, poor drainage areas, as grounds are nearly
saturated in the wake of above normal rainfall that has fallen
since early September.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Showers will remain widespread over much of the region Tuesday,
before gradually diminishing Tuesday night. Showers will begin to
increase once again from the west Thursday night and Friday as a
series of upper level disturbances move back over the area. These
showers will begin to diminish from north to south Saturday as
another cold front quickly shifts south over the area, reinforcing
cooler and drier air back south for the latter half of the
weekend.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency managers, spotter networks, and amateur
radio operators, will not be needed today or tonight.
12
Flash Flood, Angelina
- When
- October 16, 12:35 AM CST to 5:00 AM CST
- Where
- Angelina County, 2.81 mi WSW of Diboll to 4.67 mi ENE of Gilbert
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.165, -94.844
FM 1818 at Buttermilk Road east of Diboll, FM 324 at the Sewer Treatment Plant just south of Lufkin, FM 2497 at Highway 59 in Diboll, and the intersection of Old Union Road and Mount Carmel Road in Hudson were all closed due to flooding.
Flash Flood, Angelina
- When
- October 16, 2:25 AM CST to 5:00 AM CST
- Where
- Angelina County, 2.66 mi N of (Lfk)angelina Co Arp to 2.51 mi N of (Lfk)angelina Co Arp
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.268, -94.753
FM 324 near County Road 59 and Bloomer McCall Drive was closed due to flooding.
Flash Flood, Angelina
- When
- October 16, 4:30 AM CST to 5:00 AM CST
- Where
- Angelina County, 1.19 mi SSE of Diboll to 2.27 mi SSE of Diboll
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.163, -94.795
The southbound lanes of US Highway 59 south of Diboll were closed due to high water. Traffic was diverted to the northbound lanes.
Flash Flood, Angelina
- When
- October 16, 4:30 AM CST to 5:00 AM CST
- Where
- Angelina County, 1.68 mi SSE of Peavy to 1.15 mi SSE of Peavy
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.256, -94.814
FM 2497 between County Road 62A to Peavy Switch Road was closed due to high water.
Flash Flood, Angelina
- When
- October 16, 4:30 AM CST to 5:00 AM CST
- Where
- Angelina County, 7.64 mi SE of (Lfk)angelina Co Arp to 7.8 mi WSW of Shawnee
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.164, -94.646
FM 1818 east of Diboll was covered in high water, including between County Road 266A and County Road 235.
Flash Flood, Angelina
- When
- October 16, 4:30 AM CST to 5:00 AM CST
- Where
- Angelina County, 2.35 mi E of Alco to 1.66 mi ESE of Alco
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.346, -94.531
FM 1669 just south of Highway 103 east was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Vermont, October 16, 2018$175,000 · 3 events
- High Surf in Hawaii, October 16 to 17, 201813 events
- Frost and Freeze in Iowa, October 16, 20189 events
- High Wind in Maine, October 16, 201852 kt wind · 7 events
- Frost and Freeze in California, October 16, 20182 events
- Frost and Freeze in Oregon, October 16, 20181 event
- Marine Thunderstorm Wind in Gulf of Mexico, October 16, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780526, 780528, 780529, 780530, 780532, 780534.